Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Columbia, SC

August 5, 2017Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 5, 2017, 5:56 PM EDT for Lexington County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 5:56 PM EDT (21:56 UTC)
Expired
Aug 5, 2017, 6:45 PM EDT
In force
49 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS82 KCAE 052156
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
556 PM EDT SAT AUG 5 2017

SCZ027-028-037-052245-
Lexington-Calhoun-Richland-
556 PM EDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...EAST
CENTRAL LEXINGTON AND SOUTH CENTRAL RICHLAND COUNTIES...

At 555 PM EDT, a strong thunderstorm was located over Pine Ridge, or
near Cayce, moving east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cayce, South Congaree, Pine Ridge and Gaston. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3385 8121 3395 8111 3393 8086 3372 8096
TIME...MOT...LOC 2155Z 281DEG 7KT 3388 8109 

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 5, 5:05 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 5, 5:05 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
505 PM EDT Sat Aug 5 2017

.SYNOPSIS...
Increasing atmospheric moisture, and a slowly approaching frontal
boundary is expected to lead to above normal chances of showers and
thunderstorms, with near or slightly below normal temperatures,
through next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Weak cold front has moved into the Midlands at 17z.
Considerable low-level moisture remains across the area.
Precipitable water 1.5 to 2 inches. At 850mb downslope flow may
result in some drying of the layer this afternoon. Instability
expected to be moderate. Lift appears weak although some weak
surface convergence expected. High resolution models suggest
some convective development in the north Midlands and Pee Dee
this afternoon associated with frontal boundary. Raised pops
slightly from previous forecast. So scattered thunderstorms
diminishing in the evening with loss of heating. High
temperatures near 90. Overnight lows in the low to mid 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The weak front will return to the N/NE as a warm front ahead of
another front approaching from the NW. W upper flow will become
more SW Sun/Sun nt as short wave energy drops into the Ohio and
Lower Miss Valley. This will provide an influx of enhanced Gulf
moisture into our region Sun aftn/Sun nt, with Precipitable
Water (PW) values projected to increase to around 2 inches,
leading to increased POPs. The front appears will slowly
approach or stall just to our north Monday, with PW values at or
above 2 inches remaining across our FA. Models indicate higher
POPs Monday across northern areas closer to the front. Upper
disturbance progged to shift east across the boundary, with
moderate instability progged and effective bulk shear values
near 30 kt northern FA. SPC has northern FA in MRGL risk of
severe Monday. Locally heavy rain could also be a threat with
any training cells due to high PW.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Models indicate the surface boundary to generally remain stalled
just to our north, or fluctuate close to or into our northern FA,
through the week as a series of surface waves develop and move
east along it. Uncertainty exists on position of front and
associated waves, but latest guidance indicating good chance to
likely POPs through the period, with high PW values at or above
2 inches. Used a model blend on most elements. All in all, a
cloudier and wetter than normal pattern anticipated, with near
or slightly below normal temps. The main threat will be locally
heavy rain.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
The cold front remains over the Midlands. Scattered to broken
cumulus 3500 to 5000 feet has developed. Showers and
thunderstorms are forming along the front near DNL and CAE, and
could also impact AGS and CUB, with gusts to 30 kts possible.
Convection should diminish after sunset with loss of heating and
lack of strong lift.

There is some potential for stratus and/or fog late tonight
resulting in restrictions. MVFR developing after 09z and continuing
into the morning. IFR possible but confidence too low at this time.

EXTENDED AVIATION OUTLOOK...Widespread  restrictions may occur
associated with frontal systems in the region through the outlook
period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 5, 3:32 AM EDT, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
332 AM EDT Sat Aug 5 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
332 AM EDT Sat Aug 5 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms could produce locally heavy rain at times throughout
the forecast area through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 5:17 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
517 PM EDT SAT AUG 5 2017

SCZ030-052200-
Aiken-
517 PM EDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AIKEN COUNTY...

At 516 PM EDT, a strong thunderstorm was located near Gloverville, or
near Belvedere, moving east at 15 mph.

Wind gusts of 30 to 40 mph are possible with this storm.

Locations impacted include...
Aiken, North Augusta, Belvedere, Clearwater, New Ellenton,
Gloverville and Burnettown.

LAT...LON 3355 8196 3366 8185 3362 8150 3336 8160
TIME...MOT...LOC 2116Z 283DEG 14KT 3359 8185

HC
Special weather statement, Aug 5, 5:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
556 PM EDT SAT AUG 5 2017

SCZ027-028-037-052245-
Lexington-Calhoun-Richland-
556 PM EDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...EAST
CENTRAL LEXINGTON AND SOUTH CENTRAL RICHLAND COUNTIES...

At 555 PM EDT, a strong thunderstorm was located over Pine Ridge, or
near Cayce, moving east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cayce, South Congaree, Pine Ridge and Gaston.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3385 8121 3395 8111 3393 8086 3372 8096
TIME...MOT...LOC 2155Z 281DEG 7KT 3388 8109

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:05 PM EDTSpecial Weather StatementCAELexington40 min
Aug 4, 8:37 PM EDTSpecial Weather StatementCAEClarendon38 min
Aug 4, 9:02 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter28 min
Aug 5, 5:17 PM EDTSpecial Weather StatementCAEAiken43 min
Aug 5, 6:01 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland44 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.